School Closings & Delays

New MS Drug Available

Multiple sclerosis is thought to affect more than two million people nationwide.  Treating it has traditionally involved getting medication through shots or an IV.  But oral medications are now available, and one doctor at Geisinger Health Systems sees one of them as a significant new offering in treating the disease.

We spoke with 22-year-old Elaine Mackey of Nicholson, who was a teenager when she noticed a slight tremor in her hand.

“I was just excited to know there was something wrong, that it wasn’t in my imagination,” she said.

Doctors diagnosed her with multiple sclerosis, and prescribed daily self injections to try and stop the progression of the disease.

MS is a disorder that causes the immune system to attack the central nervous system, which includes the brain and spinal cord.

“Because it can attack any part of the central nervous system, which controls all bodily functions, it can manifest itself in many different ways,” said Dr. Douglas Nathanson, a neurologist at Geisinger Wyoming Valley Medical Center near Wilkes-Barre.

“It affects your quality of life.  Fatigue, for instance, is a common symptom.  70% of people suffer from debilitating fatigue,” he noted.

That’s why Dr. Nathanson says there’s so much excitement around a drug approved by the FDA in March.  It’s called Tecfidera, generically known as dimethyl fumerate.

Dr. Nathanson says right now, the vast majority of MS patients are treated by self-injections, or through an IV administered in a medical office.

“Because physicians and patients have been anticipating its approval, it’s literally been flying off the shelves,” he said, adding that he has prescribed it to dozens of his patients already.

Elaine Mackey says she’s living a full life with MS, working part-time and attending classes at Lackawanna College part-time.  She says she’s just hearing about the oral medications now available, but has decided not to make the switch from IV medication just yet.

“I am looking into it slowly.  But as long as the medicine I’m on I don’t have side effects, I’m sticking with it,” said Elaine.

Dr. Nathanson says Tecfidera, like all medications, does have side effects.  50% of people on it report gastro-intestinal disturbance.  15% say they have had severe GI issues.

Follow

Get every new post delivered to your Inbox.

Join 37,767 other followers